New York, 2012

Hail and Damaging Wind in New York, May 2, 2012

May 2, 2012 · NWS BUF · 4 events in 3 counties and zones

A warm front lifted north from the Ohio Valley and brought showers and thunderstorms to the region. Isolated thunderstorms over Southern Erie and Chautauqua County produced hail up to one inch in diameter near Bemus Point and North Collins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$35,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm front lifted north from the Ohio Valley and brought showers and thunderstorms to the region. Isolated thunderstorms over Southern Erie and Chautauqua County produced hail up to one inch in diameter near Bemus Point and North Collins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 2, 2:38 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, May 2, 2:38 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
338 PM EDT WED MAY 2 2012

.SYNOPSIS...
A WARM FRONT LIFTING NORTH FROM THE OHIO VALLEY WILL CROSS WESTERN
AND CENTRAL NEW YORK TONIGHT...AND WILL BE ACCOMPANIED BY SOME
SHOWERS AND SCATTERED THUNDERSTORMS. FOLLOWING THIS FRONT...WARM
AND UNSETTLED WEATHER CONDITIONS ARE THEN EXPECTED TO LAST THROUGH
THE REMAINDER OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
19Z SURFACE ANALYSIS SHOWS DOUBLE-BARRELED LOW PRESSURE DRAPED FROM
CENTRAL ONTARIO SOUTHWARD TO CENTRAL LOWER MICHIGAN...WITH THE MAIN
SURFACE WARM FRONTAL BOUNDARY DRAPED SOUTHEAST FROM THIS SECOND LOW
INTO NORTHEAST OHIO/NORTHWESTERN PA.

IN ADVANCE OF THIS FRONT...DRY CONDITIONS CONTINUE ACROSS ALL OF
WESTERN AND NORTH CENTRAL NEW YORK AS OF THIS WRITING...ALONG WITH
HIGHLY VARIABLE AMOUNTS OF CLOUD COVER. WITH DIURNAL HEATING...OUR
AIRMASS IS NOW DESTABILIZING ACROSS THE SOUTHERN TIER...WITH SBCAPES
OF 500-1000 J/KG NOW NOTED ACROSS CHAUTAUQUA COUNTY PER THE LATEST
SPC MESOANALYSIS. THIS IS FINALLY ALLOWING FOR THE DEVELOPMENT OF
SOME CU...WITH SIMILAR DEVELOPMENTS ALSO RECENTLY NOTED UPSTREAM IN
THE EVEN MORE UNSTABLE ENVIRONMENT OVER LOWER MICHIGAN...CLOSER TO
THE WEAK LOW PRESSURE WAVE/ASSOCIATED SHORTWAVE.

AS WE PROGRESS THROUGH THE LATE AFTERNOON AND EARLY EVENING
HOURS...THE SURFACE WAVE/SHORTWAVE TO OUR WEST WILL TRANSLATE
EASTWARD TOWARD WESTERN NEW YORK...WHILE FORCING ITS ASSOCIATED WARM
FRONT TO LIFT NORTHEAST INTO OUR AREA IN THE PROCESS. WHILE LITTLE
IF ANY CONVECTION HAS YET TO APPEAR ON REGIONAL RADARS...THE SHORT
TERM GUIDANCE REMAINS INSISTENT THAT A SWATH OF CONVECTION WILL
DEVELOP ALONG THESE SYNOPTIC-SCALE FEATURES AS THEY SLIDE EASTWARD
INTO OUR REGION THROUGH EARLY THIS EVENING...AND THEIR ASSOCIATED
LIFT INTERACTS WITH INCREASING AMOUNTS OF LOW LEVEL MOISTURE AND
INSTABILITY. CANNOT REALLY ARGUE WITH THIS OVERALL SCENARIO GIVEN
CURRENT SATELLITE AND OBSERVATIONAL TRENDS...SO WILL CONTINUE WITH
THE IDEA OF INCREASING PRECIP CHANCES ACROSS FAR WESTERN NEW YORK
LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH A LIKELIHOOD OF
SHOWERS AND SOME THUNDERSTORMS DEVELOPING BY 22-23Z. IT STILL
APPEARS THAT THE GREATEST POTENTIAL FOR THUNDERSTORMS WILL BE ACROSS
AREAS SOUTH OF BUFFALO AND ROCHESTER WHERE THE GREATEST AMOUNT OF
INSTABILITY SHOULD BE REALIZED...HOWEVER CANNOT RULE OUT SOME
THUNDER MAKING IT AS FAR NORTH AS THE I-90 CORRIDOR EITHER.

ONCE THE WARM FRONT AND EXPECTED SWATH OF ASSOCIATED CONVECTION
REACHES FAR WESTERN NEW YORK EARLY THIS EVENING...IT IS THEN
EXPECTED TO QUICKLY SWEEP ACROSS THE REMAINDER OF THE REGION THROUGH
THE EARLY OVERNIGHT HOURS. THIS SHOULD BRING A GENERAL 3-4 HOURS
WORTH OF SHOWER ACTIVITY TO MOST LOCATIONS...ALONG WITH THE
POSSIBILITY OF SOME THUNDER TO PORTIONS OF FAR WESTERN NEW YORK AND
THE FINGER LAKES THIS EVENING. FOLLOWING THE PASSAGE OF THE WARM
FRONT...DRIER AND WARM/SOMEWHAT HUMID CONDITIONS SHOULD THEN FOLLOW
FOR THE REMAINDER OF THE NIGHT. THIS SAID...BOTH THE 12Z NAM AND GFS
SUGGEST THE POTENTIAL FOR A FAIR AMOUNT OF LOW CLOUDS TO DEVELOP
BEHIND THE FRONT...WHICH SEEMS REASONABLE GIVEN THE TIMING OF THE
SHOWERS AND THE OVERALL MOISTENING EFFECT THEY SHOULD HAVE ON THE
LOW LEVELS. WITH THIS IN MIND...HAVE INDICATED CLOUDY CONDITIONS
REMAINING COMMONPLACE FOLLOWING THE PASSAGE OF THE WARM FRONT...
THOUGH THE EXACT EXTENT OF THE LOWER CLOUDS WILL BE HIGHLY DEPENDENT
ON HOW MUCH RAIN FALLS/MOISTENING OF THE LOW LEVELS ACTUALLY OCCURS.

ON THURSDAY...EXPECT CLOUDY/GENERALLY DRY START TO THE DAY WITH THE
BULK OF THE AREA...WITH THE LOWER CLOUDS THEN GRADUALLY MIXING OUT
BETWEEN MID MORNING THROUGH EARLY AFTERNOON WITH INCREASING DAYTIME
HEATING. FAIRLY QUICK DESTABILIZATION OF OUR WARMER AND MORE HUMID
AIRMASS SHOULD THEN FOLLOW THE DISSIPATION OF THE LOWER CLOUDS...
WITH THE NAM/GFS SUGGESTING SBCAPES CLIMBING TO BETWEEN 1500-2000
J/KG BY MID AFTERNOON EAST OF LAKE ERIE. WITH SOME FORM OF A LAKE
BREEZE BOUNDARY LIKELY TO BE IN PLACE EAST OF THE LAKE AND ACTING AS
A TRIGGER...FEEL THAT WE SHOULD SEE SOME MORE SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOP SOUTH OF BUFFALO BY MID AFTERNOON...THEN
PROPAGATE EASTWARD ACROSS THE REMAINDER OF THE SOUTHERN TIER...
GENESEE VALLEY...AND PORTIONS OF THE FINGER LAKES THROUGH EARLY
EVENING. ELSEWHERE...MAINLY DRY AND WARM/MODERATELY HUMID CONDITIONS
SHOULD BE THE GENERAL RULE...WITH ANY MCS ACTIVITY ALONG THE LIFTING
WARM FRONT LIKELY TO REMAIN TO OUR NORTH AND WEST THROUGH THE DAY.
FOR OUR AREA...THIS WILL BECOME OF MORE CONCERN FOR THE THURSDAY
NIGHT PERIOD...MORE ON WHICH FOLLOWS BELOW.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
EXPECT A BRIEF INTERLUDE IN THE ACTIVE WEATHER THURSDAY EVENING
BETWEEN THE AFTERNOON LAKE BREEZE INITIATED CONVECTION AND ANOTHER
ROUND OF THUNDERSTORMS EXPECTED LATER THURSDAY NIGHT. GUIDANCE
CONTINUES TO INDICATE THE DEVELOPMENT OF AN MCS THAT SLIDES OVER THE
TOP OF THE BROAD RIDGE IN PLACE OVER THE EASTERN U.S. ALONG THE
STALLED OUT WARM FRONTAL BOUNDARY...ACROSS THE UPPER GREAT LAKES AND
OVER LAKE ONTARIO. WHILE ML CAPE VALUES OF AROUND 500 J/KG ARE NOT
OVERLY IMPRESSIVE...ISENTROPIC UPLIFT WILL AID IN ENHANCING
CONVECTION. WITH 0-6KM BULK SHEAR ALSO MARGINAL...AROUND
35KT...THINKING THE MAIN THREAT WITH ANY STORMS WILL BE SUB-SEVERE
GUSTY WINDS AND SMALL HAIL WITH THE FOCUS BEING MAINLY EAST OF LAKE
ONTARIO. WILL LEAVE CHANCE POPS IN ACROSS THE THRUWAY CORRIDOR AND
SOUTH HOWEVER AS THESE SYSTEMS HAVE A TENDENCY TO TRACK A LITTLE
FARTHER SOUTH THAN GUIDANCE INITIALLY INDICATES. TEMPERATURES
THURSDAY NIGHT WILL REMAIN EXCEPTIONALLY BALMY AS THE REGION WILL BE
FIRMLY LOCATED IN A VERY WARM AND MOIST AIRMASS WITH OVERNIGHT LOWS
IN THE LOW 60S.

LOOK FOR THE WET AND STORMY WEATHER TO CONTINUE FOR AT LEAST ONE MORE DAY
ON FRIDAY AS THE FORECAST AREA WILL REMAIN CLOSE TO THE STALLED OUT
FRONTAL BOUNDARY AND STILL FIRMLY IN THE WARM AND UNSTABLE AIRMASS
WITH SB CAPES RUNNING IN THE 500-1000 J/KG RANGE...PARTICULARLY WELL
INLAND FROM THE LAKES. WITH PWATS STILL RUNNING AROUND 1.5
INCHES...EXPECT STORMS THAT FIRE TO BE PRODIGIOUS RAIN PRODUCERS. IN
ADDITION...THE WARM FRONTAL BOUNDARY IS EXPECTED TO SAG SOUTHWARD
ACROSS THE AREA...FURTHER ENHANCING LOW LEVEL CONVERGENCE AND THUS
SHOWER COVERAGE. THUS WILL ASSIGN LIKELY POPS FOR THE DAY. THE
ABUNDANT CLOUD COVER ASSOCIATED WITH THIS WET WEATHER WILL ALSO HAVE
THE EFFECT OF TAMPING AFTERNOON HIGHS DOWN A LITTLE MORE THAN WOULD
BE OTHERWISE EXPECTED WITH 850MB TEMPS RUNNING AROUND +14C. THAT
SAID...HIGHS WILL STILL RUN WELL ABOVE AVERAGE...IN THE MID TO UPPER
70S.

FRIDAY NIGHT WILL FEATURE A GRADUAL TAPERING OFF OF SHOWERS AND
THUNDERSTORMS LEFT OVER FROM THE DAYTIME/S ACTIVITY AS SURFACE
INSTABILITY DIMINISHES. EXPECT LOWS TO RUN IN THE MID 50S. THE BIG
QUESTION FROM SATURDAY ONWARDS IS WHETHER THE WARM AND MOIST AIRMASS
IN PLACE OVER THE REGION REMAINS RELATIVELY INTACT OR IS SHOVED
SOUTHWARDS BY A SURGE OF COOL AND DRY AIR FROM CANADA. THIS WILL BE
COVERED IN THE NEXT SECTION...

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
UNCERTAINTY CONTINUES TO PLAGUE THE MODEL PROGS IN THE MEDIUM RANGE
WITH SIGNIFICANT IMPACTS ON THE TEMPERATURE AND PRECIP FORECAST FOR
WESTERN AND CENTRAL NEW YORK DURING THIS PERIOD. THIS UNCERTAINTY
PERTAINS TO THE POSITION OF A CUTOFF LOW IN THE UPPER LEVELS OVER
NORTHERN QUEBEC AND ITS ORIENTATION.

THE GFS AND GEM CONTINUE TO BE AT ODDS WITH THE ORIENTATION AND
STRENGTH/POSITION OF THE UPPER LEVEL JET FEEDING INTO THE WESTERN
SIDE OF THE QUEBEC UPPER LOW THIS WEEKEND...ITSELF A FUNCTION OF THE
STRENGTH OF ANOTHER UPPER LEVEL LOW MOVING INTO THE PACIFIC
NORTHWEST DURING THIS PERIOD. THE GFS/GEM MODELS ARE SLIGHTLY
STRONGER WITH THIS FEATURE...THUS AMPLIFYING THE RIDGE OVER THE
CENTRAL U.S. MORE...IN TURN LEADING TO A MORE MERDIONALLY ORIENTED
FLOW BETWEEN THE RIDGE OVER THE GREAT PLAINS AND THE LOW OVER QUEBEC
...THEREBY FACILITATING THE FLOW OF COOLER AIR INTO WESTERN NEW YORK
FOR THE WEEKEND. ON THE OTHER HAND...THE ECMWF IS SLIGHTLY WEAKER
WITH THIS FEATURE LEADING TO LESS AMPLIFICATION OF THE RIDGE OVER
THE GREAT PLAINS AND A STRONGER MORE ZONALLY ORIENTED UPPER LEVEL
JET THAT KEEPS THE COOLER AIR TRAPPED JUST TO OUR NORTH OVER
ONTARIO. WITH THIS COOLER AIR TRAPPED TO THE NORTH...THAT LEAVES THE
FORECAST AREA WITHIN A STALLED OUT WARM FRONTAL BOUNDARY WITH
CONTINUED UNSETTLED WEATHER AS OPPOSED TO THE COOL AND DRY GFS/GEM
FORECASTS. BOTH SETS OF MODELS HAVE BEEN EQUALLY CONSISTENT IN THEIR
HANDLING OF THESE VERY DIFFERENT FORECASTS STEMMING FROM SUBTLE
DIFFERENCES IN HANDLING OF UPSTREAM FEATURES.  THE END RESULT OF ALL
THIS IS THAT CONFIDENCE IN THE WEEKEND FORECAST IS NOT VERY HIGH
ALL.

GIVEN THE UNCERTAINTY EMPHASIZED ABOVE...DO NOT LOOK FOR MAJOR
CHANGES TO THE CURRENT FORECAST FROM SATURDAY ONWARDS. WILL BUMP
TEMPERATURES UP A DEGREE OR TWO...NUDGING TOWARDS A MIDDLE GROUND
BETWEEN THE TWO OPPOSING TEMPERATURES AND WILL BUMP UP POPS TO
SLIGHT CHANCE TO ACCOUNT FOR THE POSSIBILITY OF THE ECMWF SOLUTION
PANNING OUT. BY MONDAY NIGHT...MODELS DO COME INTO BETTER
AGREEMENT...TRACKING A SURFACE LOW ACROSS THE OHIO VALLEY AND
BRINGING AT LEAST A CHANCE OF SHOWERS ALONG WITH TEMPERATURES RIGHT
AROUND NORMAL FROM MONDAY NIGHT INTO TUESDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
GENERAL VFR CONDITIONS WILL PREVAIL ACROSS MUCH OF THE AREA UNTIL
MID TO LATE THIS AFTERNOON...THOUGH A PERIOD OF SOME MVFR CIGS
WILL BE LIKELY ACROSS PORTIONS OF FAR WESTERN NEW YORK AS AN AREA
OF LOWER CLOUDS CONTINUES TO TRANSLATE NORTHEASTWARD IN ADVANCE OF
AN APPROACHING WARM FRONT.

LATE THIS AFTERNOON...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
TO DEVELOP ACROSS FAR WESTERN NEW YORK AS THE WARM FRONT DRAWS
CLOSER...WITH MORE WIDESPREAD SHOWERS/EMBEDDED THUNDERSTORMS AND
ASSOCIATED MVFR CONDITIONS THEN ACCOMPANYING THE PASSAGE OF THE
WARM FRONT THIS EVENING.

FOLLOWING THE PASSAGE OF THE WARM FRONT...FAIRLY WIDESPREAD LOWER
CIGS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND DURING THE
EARLY OVERNIGHT HOURS...THEN REMAIN IN PLACE THROUGH AT LEAST MID
THURSDAY MORNING. WHILE THE EXACT EXTENT OF THESE LOW CLOUDS WILL
DEPEND UPON JUST HOW MUCH THE LOWER ATMOSPHERE MOISTENS DURING THE
WARM FRONTAL PRECIP...AT THIS TIME IT APPEARS AN EXTENDED PERIOD
OF MVFR CIGS IS LIKELY...WITH AT LEAST SOME POTENTIAL FOR IFR.

LATER THURSDAY MORNING AND EARLY THURSDAY AFTERNOON...EXPECT THE
LOWER CLOUDS TO GRADUALLY MIX OUT FROM WEST TO EAST WITH DAYTIME
HEATING. WITH INCREASING DESTABILIZATION OF THE BOUNDARY
LAYER...SOME SCATTERED CONVECTION MAY EVENTUALLY BREAK OUT AFTER
THE END OF THE CURRENT TAF PERIOD ACROSS FAR WESTERN NEW
YORK...TRIGGERED BY A LAKE BREEZE BOUNDARY EAST OF LAKE ERIE.

OUTLOOK...
THURSDAY NIGHT AND FRIDAY...VFR/MVFR WITH SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS FROM TIME TO TIME.
SATURDAY THROUGH MONDAY...VFR.

&&

.MARINE...
A WARM FRONT WILL PUSH EAST ACROSS THE LOWER LAKES REGION
TONIGHT...WITH MODEST EAST TO NORTHEAST WINDS IN ADVANCE OF THE
FRONT VEERING TO SOUTHWEST/WESTERLY WITH ITS PASSAGE. IN THE WAKE OF
THIS BOUNDARY...A WARM AIRMASS AND GENERALLY WEAK PRESSURE GRADIENT
WILL LINGER ACROSS THE REGION THROUGH THE END OF THE WEEK...WHICH
WILL RESULT IN CONTINUED LIGHT TO MODERATE WINDS AND RELATIVELY LOW
WAVE HEIGHTS

MARINERS SHOULD EXPECT MORE UNSETTLED WEATHER TO ARRIVE WITH THE
WARM FRONT TONIGHT...WITH A ROUND OF SHOWERS AND POSSIBLE
THUNDERSTORMS ACCOMPANYING ITS PASSAGE. FOLLOWING THE WARM
FRONT...PERIODIC ROUNDS OF SCATTERED TO NUMEROUS SHOWERS AND STORMS
WILL THEN CONTINUE THROUGH THURSDAY AND FRIDAY...WITH THE GREATEST
POTENTIAL FOR WIDESPREAD CONVECTION COMING THURSDAY NIGHT AND FRIDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, May 2, 4:19 AM EST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
519 AM EDT WED MAY 2 2012

NYZ001>008-010>014-019>021-085-030930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
519 AM EDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A HEIGHTENED RISK FOR STRONG TO SEVERE STORMS
THURSDAY NIGHT AND FRIDAY...PARTICULARLY EAST OF LAKE ONTARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-030930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
519 AM EDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE THE RISK OF STRONG TO SEVERE THUNDERSTORMS THURSDAY
NIGHT AND FRIDAY...ESPECIALLY OVER LAKE ONTARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

In the hours before

Special weather statement, May 2, 5:33 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
633 PM EDT WED MAY 2 2012

NYZ019-022345-
CHAUTAUQUA-
INCLUDING THE CITY OF...JAMESTOWN
633 PM EDT WED MAY 2 2012

...STRONG THUNDERSTORMS THIS EVENING...

AT 630 PM SEVERAL THUNDERSTORMS HAVE BLOSSOMED IN THE LATE
AFTERNOON HEAT...NEAR ERIE PENNSYLVANIA AND TOWARDS
RIPLEY...FINDLEY LAKE AND CLYMER.

EXPECT CLOUD TO GROUND LIGHTNING WITHIN THESE STORMS...ALONG WITH
HAIL UP TO THREE QUARTERS OF AN INCH AND WIND GUSTS TOWARDS 40
MPH. ADDITIONAL THUNDERSTORMS ARE LIKELY TO BLOSSOM THROUGH THE
EVENING HOURS ACROSS THE LAKE ERIE SHORELINE AND ACROSS THE
COUNTY.

THE CLUSTER OF THESE THUNDERSTORMS WILL BE NEAR MAYVILLE...CHAUTAUQUA
INSTITUTE AND BEMUS POINT BETWEEN 640 PM AND 655 PM.

THOMAS

The radar

The Buffalo radar (KBUF), 104 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chautauqua

When
May 2, 6:12 PM EST
Where
Chautauqua County, 0.86 mi NW of Stow
Measured
1 in hail
Property damage
$10,000
Crop damage
$25,000
Reported by
Public
Coordinates
42.160, -79.410

Hail, Chautauqua

When
May 2, 6:12 PM EST
Where
Chautauqua County, 0.86 mi SW of Bemus Pt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.160, -79.390

Hail, Erie

When
May 2, 6:51 PM EST
Where
Erie County, 0.86 mi SW of North Collins
Measured
1 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Public
Coordinates
42.590, -78.940

Thunderstorm Wind, Cattaraugus

When
May 2, 7:25 PM EST
Where
Cattaraugus County, 1.51 mi NW of Elton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.463, -78.444

Law enforcement reported a tree down across the road blocking Delevan-Elton Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386613, 386647, 386615, 386618.